Alert archive / Arkansas / Tornado Warnings in 2013
Tornado Warning 27, NWS Memphis, TN
NWS Memphis, TN issued this tornado warning at Oct 31, 2013, 7:36 PM CDT for Craighead County, Mississippi County, Poinsett County, Arkansas. It was in force for 39 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 31, 2013, 7:36 PM CDT (00:36 UTC)
- Expired
- Oct 31, 2013, 8:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Craighead County, AR, Mississippi County, AR, Poinsett County, AR
The radar
The Memphis radar (KNQA), 57 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 31, 7:40 PM CDT | TORNADO 1 | Caraway, AR | SUBSTANTIAL STRUCTURAL DAMAGE REPORTED AS TORNADO TOUCHED DOWN JUST SOUTHWEST OF BUSINESS DISTRICT. MANY TREES AND POWER LINES SNAPPED.THE TORNADO LIFTED AT THE FAR NORTHEASTERN EDGE OF TOWN. |
| Oct 31, 7:45 PM CDT | TSTM WND DMG | Milligan Ridge, AR | MINOR DAMAGE ON HIGHWAY 158 IN MILLIGAN RIDGE. A FARM SHOP BUILDING AND SOME GRAIN BINS WERE DAMAGED. POWER LINES AND TRANSFORMERS FELL. |
| Oct 31, 8:05 PM CDT | TSTM WND DMG | Caraway, AR | SUBSTANTIAL STRUCTURAL DAMAGE REPORTED. DEBRIS OVER ROADS IMPARING LAW ENFORCEMENT AND RESCUE CREWS INTO CITY FOR ASSESMENT OF DAMAGES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 0.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2135 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
514 WFUS54 KMEG 010036 TORMEG ARC031-093-111-010115- /O.NEW.KMEG.TO.W.0027.131101T0036Z-131101T0115Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 736 PM CDT THU OCT 31 2013 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * TORNADO WARNING FOR... SOUTHEASTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS... CENTRAL MISSISSIPPI COUNTY IN EASTERN ARKANSAS... NORTHEASTERN POINSETT COUNTY IN EASTERN ARKANSAS... * UNTIL 815 PM CDT * AT 736 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING A TORNADO NEAR CARAWAY...MOVING EAST AT 40 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CARAWAY... DELL...KEISER...LAKE CITY...MANILA...OSCEOLA AND BLACK OAK. THIS WARNING ALSO INCLUDES AREAS NEAR BIG LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... .THE SAFEST PLACE TO BE DURING A TORNADO IS IN A STORM SHELTER. IF NO STORM SHELTER IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. .TORNADOES ARE DIFFICULT TO SEE AND CONFIRM AT NIGHT. TAKE COVER NOW. && LAT...LON 3593 8997 3564 8996 3564 9047 3582 9049 TIME...MOT...LOC 0036Z 259DEG 36KT 3575 9035 $$
3 follow-up statements
741
WWUS54 KMEG 010044
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
744 PM CDT THU OCT 31 2013
ARC111-010054-
/O.CAN.KMEG.TO.W.0027.000000T0000Z-131101T0115Z/
POINSETT AR-
744 PM CDT THU OCT 31 2013
...THE TORNADO WARNING FOR NORTHEASTERN POINSETT COUNTY IS
CANCELLED...
AT 744 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE TORNADO WARNING IS CANCELLED.
LAT...LON 3572 9033 3577 9037 3581 9035 3593 8997
3574 8996
TIME...MOT...LOC 0044Z 250DEG 37KT 3578 9026
$$
ARC031-093-010115-
/O.CON.KMEG.TO.W.0027.000000T0000Z-131101T0115Z/
CRAIGHEAD AR-MISSISSIPPI AR-
744 PM CDT THU OCT 31 2013
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR CENTRAL
MISSISSIPPI AND SOUTHEASTERN CRAIGHEAD COUNTIES...
AT 744 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR CARAWAY...MOVING
EAST AT 40 MPH.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CARAWAY...
DELL...VICTORIA...MANGRUM...VAIL...MILLIGAN RIDGE...MANDALAY...
ETOWAH...LENNIE...BIG LAKE...PETTYVILLE...LITTLE RIVER...WHISTLEVILLE
AND LOWDEN.
THIS WARNING ALSO INCLUDES AREAS NEAR BIG LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A STORM SHELTER. IF NO
STORM SHELTER IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
.TORNADOES ARE DIFFICULT TO SEE AND CONFIRM AT NIGHT. TAKE COVER NOW.
&&
LAT...LON 3572 9033 3577 9037 3581 9035 3593 8997
3574 8996
TIME...MOT...LOC 0044Z 250DEG 37KT 3578 9026
$$065
WWUS54 KMEG 010053
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
753 PM CDT THU OCT 31 2013
ARC031-010103-
/O.CAN.KMEG.TO.W.0027.000000T0000Z-131101T0115Z/
CRAIGHEAD AR-
753 PM CDT THU OCT 31 2013
...THE TORNADO WARNING FOR EAST CENTRAL CRAIGHEAD COUNTY IS
CANCELLED...
AT 753 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE TORNADO WARNING IS CANCELLED.
LAT...LON 3577 8996 3575 9020 3579 9023 3585 9023
3593 8997
TIME...MOT...LOC 0053Z 250DEG 40KT 3582 9014
$$
ARC093-010115-
/O.CON.KMEG.TO.W.0027.000000T0000Z-131101T0115Z/
MISSISSIPPI AR-
753 PM CDT THU OCT 31 2013
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR CENTRAL
MISSISSIPPI COUNTY...
AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR LITTLE RIVER...OR
NEAR MANILA...MOVING EAST AT 45 MPH.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DELL...
LENNIE...BIG LAKE...PETTYVILLE...LITTLE RIVER...WHISTLEVILLE...
LOWDEN...ROSELAND...WILSON JUNCTION...DEARMAN...COLE RIDGE AND
HIGHTOWER.
THIS WARNING ALSO INCLUDES AREAS NEAR BIG LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A STORM SHELTER. IF NO
STORM SHELTER IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
.TORNADOES ARE DIFFICULT TO SEE AND CONFIRM AT NIGHT. TAKE COVER NOW.
&&
LAT...LON 3577 8996 3575 9020 3579 9023 3585 9023
3593 8997
TIME...MOT...LOC 0053Z 250DEG 40KT 3582 9014
$$065
WWUS54 KMEG 010112
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
812 PM CDT THU OCT 31 2013
ARC093-010122-
/O.EXP.KMEG.TO.W.0027.000000T0000Z-131101T0115Z/
MISSISSIPPI AR-
812 PM CDT THU OCT 31 2013
...THE TORNADO WARNING FOR CENTRAL MISSISSIPPI COUNTY WILL EXPIRE AT
815 PM CDT...
AT 812 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 3577 8996 3575 9020 3579 9023 3585 9023
3593 8997
TIME...MOT...LOC 0112Z 250DEG 40KT 3589 8989
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Oct 31, 6:32 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Oct 31, 6:32 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 632 PM CDT THU OCT 31 2013 .UPDATE... UPDATED TO ADD 00Z AVIATION DISCUSSION. && .PREV DISCUSSION... /ISSUED 231 PM CDT THU OCT 31 2013/ DISCUSSION... A COLD FRONT CURRENTLY STRETCHES FROM NEAR QUINCY ILLINOIS TO TULSA OKLAHOMA. MAIN AREA OF RAIN CONTINUES TO SLOWLY PUSH EAST BUT STILL REMAINS OVER MOST LOCATIONS EAST OF THE MISSISSIPPI RIVER. THIS AREA OF RAIN WILL CONTINUE ITS EASTWARD PROGRESSION THIS EVENING. RAIN SHOULD BE COMING TO AN END SHORTLY ACROSS THE MEMPHIS METRO AREA. MEANWHILE ACROSS SOUTHWEST MISSOURI WHERE THE SHORTWAVE IS LOCATED...SHOWERS ARE BEGINNING TO POP. THUS FAR ONLY ONE OR TWO THUNDERSTORMS HAVE DEVELOPED. THERE IS A FEW BREAKS OCCURRING IN THE CLOUDS ACROSS SOUTHERN MISSOURI/NORTHERN ARKANSAS. THE QUESTION REMAINS WILL THERE BE ENOUGH TIME FOR THE ATMOSPHERE TO BECOME UNSTABLE ENOUGH FOR THE ISOLATED THUNDERSTORMS TO BECOME SEVERE. CLOUD COVER REMAINS ACROSS NORTHEAST ARKANSAS AND EXPECT ANY BREAKS THAT WOULD OCCUR WOULD HAPPEN OVER THE NEXT 1-3 HOURS. AT THIS TIME DO NOT THINK THERE WILL BE ENOUGH TIME FOR THE ATMOSPHERE TO BECOME UNSTABLE ENOUGH FOR ANY THUNDERSTORMS TO BECOME SEVERE ACROSS THE MIDSOUTH. ALTHOUGH CANNOT RULE OUT A FEW SHOWERS OR JUST GENERAL THUNDERSTORMS OCCURRING ACROSS NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...AND NORTHWEST TENNESSEE AS THE SHORTWAVE MOVES THROUGH THE AREA LATE THIS AFTERNOON INTO THIS EVENING. LOWS WILL BE IN THE LOWER TO MID 50S. DO NOT EXPECT MUCH CHANGE IN TEMPERATURES ON FRIDAY BEHIND THE FRONT AS WINDS QUICKLY TURN AROUND TO THE SOUTHWEST. EXPECT MOSTLY SUNNY SKIES WITH HIGHS IN THE LOWER 70S. A REINFORCING COLD FRONT WILL MOVE THROUGH THE MIDSOUTH FRIDAY NIGHT. THE FRONT WILL COME THROUGH THE AREA DRY. MUCH COOLER AIR WILL FILTER INTO THE AREA BEHIND THIS FRONT. HIGH PRESSURE WILL SLOWLY BUILD INTO THE MIDSOUTH OVER THE WEEKEND. GENERALLY EXPECT MOSTLY CLEAR CONDITIONS DURING THIS TIME FRAME...ALTHOUGH CAN/T RULE OUT SOME STRATO-CU DEVELOPING ACROSS PORTIONS OF WEST TENNESSEE ON SATURDAY WHICH MAY KEEP TEMPERATURES COOLER THAN WHAT GUIDANCE IS SUGGESTING. WILL GO WITH HIGHS RANGING FROM THE UPPER 50S TO THE LOWER 60S ON SATURDAY. DO NOT EXPECT TEMPERATURES TO BE MUCH DIFFERENT ON SUNDAY DUE TO A COLD START. LOWS WILL DROP DOWN INTO THE 30S SATURDAY NIGHT. A WARMING TREND WILL OCCUR ON MONDAY AS THE HIGH SHIFTS EAST. WOULD NOT BE SURPRISED TO SEE SOME WARM AIR ADVECTION SHOWERS OCCURRING LATE MONDAY NIGHT AHEAD OF THE NEXT SYSTEM. A COLD FRONT WILL LIKELY MOVE INTO THE AREA LATE TUESDAY NIGHT INTO WEDNESDAY. THERE REMAINS SOME TIMING DIFFERENCES BETWEEN THE MODELS. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL OCCUR AHEAD OF THE FRONT. HIGH PRESSURE WILL THEN SETTLE INTO THE AREA BEHIND THE FRONT. KRM && .AVIATION... 00Z TAF CYCLE MAIN PRE-FRONTAL AREA OF RAIN WILL BE EXITING WEST TENNESSEE AND NORTHEAST MISSISSIPPI OVER THE NEXT COUPLE OF HOURS. HOWEVER...A BROKEN LINE OF SHOWERS AND PERHAPS AN EMBEDDED THUNDERSTORM AT BEST ALIGNED ALONG THE COLD FRONT WILL MOVE THROUGH THROUGH TAF SITES THIS EVENING...ESPECIALLY AT JBR. MVFR CONDITIONS EXPECTED TO IMPROVE TO VFR CONDITIONS AT ALL SITES TONIGHT WITH THE ONLY EXCEPTIONS AT JBR DUE TO TEMPORARY MVFR CEILINGS LATER THIS EVENING ASSOCIATED WITH WRAP AROUND LOW LEVEL MOISTURE BEHIND THE COLD FRONT AND THE POTENTIAL FOR SOME PATCHY FOG AT TUP BETWEEN 01/09-12Z. GUSTY SOUTH/SOUTHWEST WINDS AVERAGING BETWEEN 12-15 KTS WITH GUSTS TO AROUND 25 KTS WILL VEER WEST/NORTHWEST AFTER FRONTAL PASSAGE AND DIMINISH TO BETWEEN 4-6 KTS LATER TONIGHT AND INCREASE TO 8-10 KTS AFTER 01/16Z. CJC && .PRELIMINARY POINT TEMPS/POPS... MEM 50 72 49 63 / 10 0 0 0 MKL 51 71 44 57 / 30 0 0 0 JBR 49 70 44 60 / 20 0 0 0 TUP 54 73 47 62 / 20 0 0 0 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Oct 31, 6:38 PM CDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 638 PM CDT THU OCT 31 2013 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-020145- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 638 PM CDT THU OCT 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE OVER NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL AND FAR NORTHERN WEST TENNESSEE THROUGH MIDEVENING. STRONG WINDS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. PWB
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 31, 8:10 PM CDT | Severe Thunderstorm Warning | MEG | Mississippi | 35 min |
| Oct 31, 8:23 PM CDT | Severe Thunderstorm Warning | MEG | Mississippi | 37 min |
Nearby
Tornado Warnings in Arkansas, 2013Every tornado warning in 2013Tornadoes in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.